Sign up to our email list for updates on the newest articles and courses!

We respect your email privacy | Powered by AWeber Email Marketing

“You can get past the dead end. You can break through the ceiling. I did and so have countless others.”

Clinical Pearl Wednesday #73

Greetings from Costa Rica! Pura Vida! This doesn’t mean I am still not working a little though! Check out this cute picture of this sloth we stumbled upon walking to our room from dinner! I bet these guys live in a state of bradycardia… He was literally falling asleep as we talked to him and took the pictures! So cute! Anyways…

Remember, fluoroquinolones can cause prolonged QT interval on ECG and ventricular arrhythmias. I see too many providers that prescribe Cipro and Levaquin like its going out of style. These antibiotics could cause significant cardiac issues.

The risk of these occurring are higher in patients who are >65 years of age, have structural heart disease, electrolyte disturbances (hypokalemia), history of bradycardia, loop diuretic use, and with the coadministration of medications that prolong the QT interval or that can increase serum drug concentrations of those medications (Multiple Antipsychotics/Antidepressants, Methadone, Zofran!, Antiarrhythmics). I have seen patients in the ER who were symptomatic with a ventricular arrhythmia in the ER because their primary care doctor prescribed them levaquin for “sinusitis”…… This does happen!

So, ensure you do a thorough drug history and medication review before prescribing a fluoroquinolone!

One Response

Leave a Reply

Your email address will not be published.


Have Questions?

Message Justin

drop us a line